Tagged: involuntary movements

Tetrabenazine: A strategy for Levodopa-induced dyskinesia?

Dyk

For many people diagnosed with Parkinson’s disease, one of the scariest prospects of the condition that they face is the possibility of developing dyskinesias.

Dyskinesias are involuntary movements that can develop after long term use of the primary treatment of Parkinson’s disease: Levodopa

In todays post I discuss one experimental strategy for dealing with this debilitating aspect of Parkinson’s disease.


Dysco

Dyskinesia. Source: JAMA Neurology

There is a normal course of events with Parkinson’s disease (and yes, I am grossly generalising here).

First comes the shock of the diagnosis.

This is generally followed by the roller coaster of various emotions (including disbelief, sadness, anger, denial).

Then comes the period during which one will try to familiarise oneself with the condition (reading books, searching online, joining Facebook groups), and this usually leads to awareness of some of the realities of the condition.

One of those realities (especially for people with early onset Parkinson’s disease) are dyskinesias.

What are dyskinesias?

Dyskinesias (from Greek: dys – abnormal; and kinēsis – motion, movement) are simply a category of movement disorders that are characterised by involuntary muscle movements. And they are certainly not specific to Parkinson’s disease.

As I have suggested in the summary at the top, they are associated in Parkinson’s disease with long-term use of Levodopa (also known as Sinemet or Madopar).

7001127301-6010801

Sinemet is Levodopa. Source: Drugs

Continue reading